Alert archive / Illinois / Flash Flood Watches in 2007

Flash Flood Watch 4, NWS Lincoln, IL

July 19, 20076 counties in Illinois

NWS Lincoln, IL issued this flash flood watch at Jul 19, 2007, 2:58 PM CDT for 6 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 2:58 PM CDT (19:58 UTC)
Expired
Jul 19, 2007, 7:07 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Flood severity
None

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KILX 191958
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT THU JUL 19 2007

...THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL IN SOUTHEAST
 ILLINOIS...

.A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM EFFINGHAM TO
LAWRENCEVILLE. THIS LINE IS EXPECTED TO REMAIN NEARLY STATIONARY
INTO THE EARLY EVENING HOURS...WHICH WILL SET THE STAGE FOR
MULTIPLE STORMS ACROSS THE SAME AREA.

ILZ066>068-071>073-200100-
/O.NEW.KILX.FF.A.0004.070719T2000Z-070720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
258 PM CDT THU JUL 19 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ILLINOIS...
  INCLUDING THE FOLLOWING AREAS...CLAY...CRAWFORD...EFFINGHAM...
  JASPER...LAWRENCE AND RICHLAND.

* UNTIL 8 PM CDT THIS EVENING

* SEVERAL THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE WATCH
  AREA...PRODUCING EXCESSIVE RAINFALL OF 2 TO 3 INCHES. THE SOIL
  IS STILL QUITE MOIST FROM PREVIOUS RAINFALL ON TUESDAY...SO
  FLASH FLOODING WILL BE POSSIBLE EARLY THIS EVENING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

CHURCHILL
1 follow-up statement
000 
WGUS63 KILX 200007
FFAILX

FLOOD WATCH
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT THU JUL 19 2007

ILZ066>068-071>073-200115-
/O.CAN.KILX.FF.A.0004.000000T0000Z-070720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE
707 PM CDT THU JUL 19 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ILLINOIS HAS
BEEN CANCELLED. THE THREAT FOR WIDESPREAD HEAVY RAINFALL HAS
SHIFTED SOUTH OF THE AREA EARLY THIS EVENING.

$$
SMITH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 12:50 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 12:50 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT THU JUL 19 2007

.DISCUSSION...
ISSUED 1032 AM CDT THU JUL 19 2007

STALLED FRONTAL BOUNDARY NOT QUITE STATIONARY...BUT DRIFTING VERY
SLOWLY SOUTHWARD...OVER NRN ILLINOIS THIS MORNING...WELL BEHIND
SCATTERED SHOWER ACTIVITY LEFT OVER FROM THE MCS THAT ROLLED
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. SHOWER ACTIVITY TO
GET REINFORCED LATER THIS AFTERNOON AND THIS EVENING FOR SRN TWO-
THIRDS OF CWA. AS RESULT...HAVE LEFT MUCH OF FORECAST ALONE...ONLY
TWEAKING THE TEMPERATURES SLIGHTLY. NO MAJOR UPDATES NECESSARY AT
THIS POINT.

&&

.AVIATION...
ISSUED 1244 PM CDT THU JUL 19 2007

NORTHERN TAF SITES TO KEEP MOSTLY VFR THROUGH TONIGHT...WITH THE
MAJORITY OF THE CONVECTIVE ACTIVITY SHIFTING SWD. BMI AND CMI
STILL FIGHTING WITH REMNANTS OF VCSH. CMI...AND MORE LIKELY SPI
AND DEC... MOST LIKELY TO SEE SOME THUNDER ACTIVITY THIS AFTERNOON
AS MCV TO THE WEST MAKES ITS WAY THROUGH THE REGION. IN THE WAKE
OF ALL THIS...DRIER AND COOLER AIR IS BEING USHERED BACK INTO THE
REGION. HOWEVER...THE NORTHERN TAF SITES HAVE THE BEST CHANCE OF
MIXING OUT SOME MOISTURE... BUT WILL ALSO BE THE FIRST TO CLEAR
OUT TONIGHT. CHANCES OF FOG ARE GOOD...BUT ONLY WENT DOWN TO 1SM
TO START THE TREND. AND WHEREAS THE SRN TAF SITES MAY NOT CLEAR
OUT NEARLY AS MUCH...THEY ARE MORE LIKELY TO HAVE THE FRESHEST
LLVL MOISTURE TRAPPED AT THE SFC...AND WILL REQUIRE LESS OF A DROP
IN TEMPS TO FOG UP IN THE MORNING. BEYOND THAT...DRY AIR THRU THE
COLUMN...SUNNY SKIES FOR THE END OF THE WEEK.

HJS
&&

.PREV DISCUSSION...
ISSUED 225 AM CDT THU JUL 19 2007

AFTER ONE MORE UNSETTLED DAY...COOLER AND DRIER WEATHER WILL
RETURN TO CENTRAL ILLINOIS IN TIME FOR THE WEEKEND.

06Z SURFACE MAP CONTINUES TO SHOW STALLED FRONTAL BOUNDARY
EXTENDING FROM THE SOUTHERN GREAT LAKES WESTWARD INTO NORTHERN
IOWA. THIS BOUNDARY HAS BEEN THE FOCUS FOR NUMEROUS SHOWERS/STORMS
ACROSS NORTHERN ILLINOIS OVER THE PAST SEVERAL HOURS. FURTHER
NORTH...STRONG COLD FRONT IS DROPPING SOUTHWARD THROUGH THE UPPER
MIDWEST...AIDED BY VIGOROUS SHORT-WAVE DIVING OUT OF CANADA.

SHORT TERM...TODAY THROUGH SATURDAY
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS IOWA...THEN TRACK E/SE ACROSS NORTHERN SECTIONS OF ILLINOIS
AND INDIANA FOR THE NEXT FEW HOURS. THIS BAND OF PRECIPITATION
WILL GRADUALLY SINK SOUTHWARD INTO THE NORTHERN KILX CWA...REACHING
THE I-74 CORRIDOR BY 12Z. BOTH NAM-WRF/RUC SUGGEST PERIODS OF
SHOWERS/STORMS FOR MUCH OF THE MORNING ACROSS THIS AREA...BEFORE
MAIN FOCUS FOR PRECIP SINKS SOUTHWARD TO NEAR THE I-72 CORRIDOR BY
MIDDAY. MCS ACTIVITY ACROSS THE NORTH WILL DIMINISH LATER THIS
MORNING AS LOW-LEVEL JET WEAKENS...WHICH WILL REDUCE THE THREAT
FOR HEAVY RAINFALL.  HOWEVER...GIVEN LATEST RADAR TRENDS AND MODEL
FORECASTS...WILL EXTEND THE FLASH FLOOD WATCH FOR THE NORTHERN CWA
THROUGH 18Z.

MORNING CONVECTION WILL LEAVE BEHIND NUMEROUS OUTFLOW BOUNDARIES...WHICH
WILL SERVE AS PRIMARY FOCUS FOR ADDITIONAL CONVECTION THIS AFTERNOON.
ATMOSPHERE ACROSS CENTRAL ILLINOIS WILL BE UNCAPPED AND MODERATELY
UNSTABLE..WITH CAPE VALUES MAINLY IN THE 1500-2500J/KG RANGE. BEST
INSTABILITY WILL DEVELOP ACROSS THE SE CWA...WHERE CONVECTIVE DEBRIS
WILL BE THINNEST. LATEST DAY 1 CONVECTIVE OUTLOOK PLACES ALL BUT
THE FAR NORTHERN CWA IN A SLIGHT RISK FOR SEVERE TODAY...BUT BASED
ON EXPECTED TRACK OF MORNING CONVECTION AND PROBABLE LOCATION OF
OUTFLOW BOUNDARIES...THINK PRIMARY EMPHASIS FOR STRONG TO SEVERE
STORMS WILL BE SOUTH OF I-72 THIS AFTERNOON.

WITH ALL THE CLOUDS AND RAIN AROUND TODAY...TEMPS WILL BE HELD
DOWN QUITE A BIT ACROSS MANY AREAS. NUMERIC GUIDANCE IS IN GOOD
AGREEMENT ON HIGHS...BUT WILL CONTINUE THE RECENT TREND OF
UNDERCUTTING THE MAV NUMBERS...PRODUCING HIGHS RANGING FROM THE
LOWER 80S NORTH TO AROUND 90 FAR SOUTH.

00Z JUL 19 MODELS DIFFER ON SPEED OF FRONT LATER TODAY...WITH NAM-
WRF BEING SLOWEST. BASED ON STRENGTH OF SHORT-WAVE ON WATER VAPOR
IMAGERY...THINK FRONT WILL GET A SOLID PUSH SOUTHWARD. WILL
THEREFORE FOLLOW THE FASTER AND MORE CONSISTENT GFS FOR FROPA
TIMING. WILL CARRY 30 POPS INTO THE EVENING HOURS ACROSS THE
CENTRAL ZONES...WITH 50S FURTHER SOUTH. ALL MODELS DRY THINGS OUT
ACROSS THE ENTIRE CWA AFTER MIDNIGHT...BUT WILL HOLD ON TO A 20
POP ALONG AND SOUTH OF I-70 IN CASE FRONT SLOWS A BIT.

ONCE FRONT SINKS SOUTH OF ILLINOIS...MUCH COOLER AND DRIER AIRMASS
WILL SETTLE INTO THE REGION COURTESY OF CANADIAN HIGH PRESSURE.
THERMAL PROFILES SUGGEST HIGH TEMPS ONLY IN THE UPPER 70S AND
LOWER 80S FOR FRIDAY...WITH MUCH LOWER HUMIDITY VALUES. CLEAR
SKIES AND DRY AIRMASS WILL ALLOW OVERNIGHT LOW TEMPS FRIDAY AND
SATURDAY TO DIP INTO THE MIDDLE TO UPPER 50S IN MOST LOCATIONS.

LONG TERM...SUNDAY THROUGH WEDNESDAY
QUIET WEATHER EXPECTED IN THE EXTENDED...WITH A GRADUAL WARMING
TREND SUNDAY THROUGH WEDNESDAY. UPPER RIDGE ACROSS THE PLAINS
BUILDS EASTWARD TOWARD THE MIDWEST NEXT WEEK...HELPING PUSH TEMPS
BACK TO AROUND THE 90 DEGREE MARK BY TUESDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ILZ027>031-
036>038-041>046-053.

&&
Hazardous weather outlook, Jul 19, 11:24 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1124 AM CDT THU JUL 19 2007

ILZ027>031-036>038-041>046-053-201100-
CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
1124 AM CDT THU JUL 19 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF LOCALIZED FLOODING WILL CONTINUE THROUGH MIDDAY...
ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER ALREADY SATURATED
GROUND.

MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE THROUGH MID
MORNING ACROSS MUCH OF THE I-74 CORRIDOR. HOWEVER... THUNDERSTORM
ACTIVITY HAS DECREASED... AND AS A RESULT SO HAVE RAINFALL RATES
THIS MORNING. THIS HAS LESSENED THE THREAT OF WIDESPREAD FLASH
FLOODING... HOWEVER LOCALIZED FLOODING PROBLEMS MAY STILL OCCUR...
ESPECIALLY IN SATURATED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEEKEND LOOKS MILD AND DRY... AND NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY OR BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ILZ040-047>052-054>057-061>063-066>068-071>073-201100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCHUYLER-SCOTT-SHELBY-
1124 AM CDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON... MAINLY SOUTH OF I-72. PRIMARY CONCERNS ARE STRONG
WINDS AND LARGE HAIL.

NUMEROUS SHOWERS AND THUNDERSTORMS THAT AFFECTED NORTHERN ILLINOIS
OVERNIGHT HAVE HELPED TO PUSH A NEARLY STATIONARY FRONTAL BOUNDARY
JUST SOUTH OF THE I-74 CORRIDOR THIS MORNING.

THE THREAT OF SEVERE WEATHER TODAY WILL BE HIGHLY DEPENDENT ON THE
AMOUNT OF SURFACE HEATING THAT OCCURS SOUTH OF THE FRONT LATE THIS
MORNING AND EARLY THIS AFTERNOON. CLOUD COVER REMAINS PLENTIFUL
ACROSS THE AREA DUE TO CONVECTION ACROSS NORTHERN ILLINOIS
OVERNIGHT. THE SEVERE WEATHER THREAT WILL INCREASE THE FURTHER
SOUTH OF I-72 YOU GO. THE SEVERE WEATHER THREAT WILL BE REASSESSED
LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEEKEND LOOKS MILD AND DRY... AND NO HAZARDOUS WEATHER IS
EXPECTED FRIDAY OR BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY... ESPECIALLY FOR AREAS
SOUTH OF I-72.

HJS

Nearby

Flash Flood Watches in Illinois, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.